Lake Erie, 2021

Waterspout in Lake Erie, September 9, 2021

September 9, 2021 · NWS BUF · 1 event in 1 county or zone

Cold advection from another cold frontal passage allowed for sufficient instability to develop over Lake Erie for some early morning waterspouts. Shear increased as the day ensued, minimizing the threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Cold advection from another cold frontal passage allowed for sufficient instability to develop over Lake Erie for some early morning waterspouts. Shear increased as the day ensued, minimizing the threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 9, 6:53 AM EST, 7 minutes earlier.

Area forecast discussion, Sep 9, 6:53 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
753 AM EDT Thu Sep 9 2021

.SYNOPSIS...
Scattered to numerous showers, even a few rumbles of thunder and
small hail will be possible with the trough swinging into the
eastern Great Lakes today. Tonight, with the cooler airmass in place
some lake effect showers will be found down wind of the lakes. A few
showers will linger into the day Friday before warmer and
mainly dry weather materializes for the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Deeper synoptic moisture with the incoming trough and colder air
aloft filtering in is inducing a lake response with some light
returns showing up on radar this morning. Expect this trend to
continue before lake effect showers give way to more generalized
scattered to numerous showers during the afternoon hours as the
trough axis further swing in across the region. As the core of the
coldest air aloft( H850T's +6C/+8C) marches in and combines with
daytime heating, there will be the possibility of a few
thunderstorms in the afternoon. Of which, may produce small pea
sized hail given the aforementioned cold air aloft. Otherwise, highs
today will be in the upper 60s to lower 70s across the region.

Tonight, the axis of the mid-level trough swings in over the region
with H850T's around -5C/-7C. This will continue to support some
showers, especially down wind of the lakes. The cooler airmass will
also support lows in the 40s in the typical inland locations away
from the influence of the lakes to the low/mid 50s elsewhere.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper trough and axis of coldest air crosses the northeast on Friday
with H85 temps of 5-6C. Weakly cyclonic low-level flow with
sufficient over water instability (delta t/s over 15C) will promote
plenty of clouds and some showers on Friday, initially over the
lakes but eventually shifting inland as we work into the afternoon
hours. Coolest day of this stretch on Friday with highs mainly in
the 60s, except maybe briefly reaching 70 later Friday afternoon
across the lake plains.

Weak low-level convergence and sfc ridge still to the west for most
of Friday night will result in scattered strato cu clouds and a
continued chance of a showers southeast of Lake Ontario. Most areas
will see a partly cloudy and cooler night though with readings mid
40s to mid 50s, coolest east of Lake Ontario.

Upper level heights flatten by Saturday while sfc ridge axis shifts
east from lower Great Lakes to the southeast CONUS and Atlantic
coast. Mid to high clouds especially north, but dry weather will
prevail and it will be warmer with highs well into the 70s as a
breezy southwest return flow develops. Wind gusts 25-30 mph possible
near the lakes as warm air advection tempers mixing despite stronger
low-level jet overhead. Should note NAM attm is much stronger with
this LLJ (50 kts) than GFS or Regional Canadian. Temps could reach
77-78 over the lake plains.

On Saturday night, it will be a much warmer night with persistent
southwest flow stirring ahead of shortwave and associated cold front
crossing central Great Lakes and eventually southern Ontario and
Quebec. Temps will only drop into the 60s on average, with upper 60s
Buffalo to Niagara Falls. Main focus for widespread rain stays well
to the north across Canada in region of stronger PVA ahead of the
shortwave trough. Just the small risk of a shower clipping the North
Country late Saturday night when the front draws closer to the area.
Pretty low chance as it looks right now though.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
More of a quasi-zonal flow will dominate across the CONUS through
the long term period, with a series of progressive weak troughs and
ridges, of which the timing of these features will be key to what
our weather will be.

Sunday, weak cold front tries to settle to the south across Lake
Ontario and the North Country. Stronger forcing remains to the north
though and instability looks weak. Just a small chance of a shower
over northern areas. Otherwise would expect a lot of dry time. On
Sunday night, boundary slowly settles toward NY/PA line. Swath of
moderate to heavy rain possible as the boundary drops across within
right entrance region of jet. GFS on to that idea and is consistent
whereas other models are not as emphatic. Chances will stay low
due to the uncertainty.

Monday into Monday night the boundary stays stationary before it
surges back across northward as a warm front in response to
troughing aloft over northern Plains to the upper Great Lakes. Weak
mid-level impulses move across the warm front later Monday night
into Tuesday so will keep with low chances. Will have to see if it
sticks and persists, but some signal for stronger storms on Tuesday
as warm front lifts just to our north and forecast MLCAPEs reach
1000J/kg while effective shear nears 40 kts. Chances for showers
then remain elevated into Wednesday ahead of approaching cold front.

Otherwise, temperatures will be near to a bit above normal through
the period. Readings could at least get lower 80s on Tuesday in the
warm sector.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Mid-level trough and cooler air moving in overhead will spawn
scattered to numerous shower across the region today. Some of the
stronger cells may contain a few rumbles of thunder and also small
hail which could bring brief reductions at area terminals.

Tonight, while most terminals will see VFR after early showers
diminish in coverage lake effect showers will be possible down wind
of the lakes.

Outlook...

Friday...VFR/MVFR with scattered showers at times.
Saturday...VFR.
Sunday and Monday...Mainly VFR with a chance of showers.

&&

.MARINE...
Moderate westerly winds will develop as the trough moves in which
will produce very choppy conditions on both lakes today with near
SCA conditions. Tonight, winds and waves will remain elevated but
below SCA levels.

Additionally, with the colder airmass filtering in aloft over the
region some waterspouts will be possible on Lake Erie and Lake
Ontario through Friday. Waterspouts are most common in and near
bands of lake effect showers.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...JLA
LONG TERM...JLA/JM
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Sep 9, 3:23 AM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EDT Thu Sep 9 2021

NYZ001>008-010>014-019>021-085-100830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
423 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Stronger thunderstorms this afternoon could produce small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Waterspouts are possible on both Lake Erie and Lake Ontario today and
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Waterspouts are possible on Lake Ontario Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The radar

The Buffalo radar (KBUF), 99 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Ripley to Dunkirk Ny

When
September 9, 7:00 AM EST
Where
Ripley to Dunkirk Ny forecast zone, 7 mi NE of Ripley
Reported by
Social Media
Coordinates
42.352, -79.633

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Erie in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 986825.